Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drop AZT, start Androgel?
May 16, 2004

I am HIV+ 22 years with CD4 800+. I have lipoatrophy and switched from d4t to AZT one year ago so I am now on Trivivir and Viread. Should I drop AZT? I was on AZT monotherapy for 8 years earlier with no lipodystrophy. What are risks of stopping all meds? Will any diabetes drugs help restore fat loss? I have been off Androgel for a few years. If I restart will it make wasting worse?

Response from Dr. Conway

I would be very reluctant to have you stop just the AZT. The combination of lamivudine, abacavir and tenofovir offers a very low barrier to resistance. Further, if resistance does develop, you may compromise the ability to make use of all nucleoside analogues in the future. If your lowest CD4 count was above 350, you may be able to stop therapy and remain off it for some period of time. If your lowest CD4 count was lower than this, you may still be able to stay off therapy, but it may be that your counts will drop more rapidly, so you will have to watch closely. Talk about it with your doctor.

Diabetes drugs have now been shown to be unhelpful to restore fat loss, so this is not an option. Androgel is also unlikely to be of much help. The only treatment that seems to work in clinical trials is growth hormone (Serostim, for example) but this is very expensive.



Previous
HIV-related penile shrinkage
Next
The term "lipoatrophy" is being over-used.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement